Living with multiple health problems

Side effects of medicines

The people we spoke to reported different experiences of side effects from medicines which they had been prescribed by medical professionals. Sometimes, the number of different symptoms, conditions or changes to a person’s medication list meant that they could not always work out whether they were experiencing a side effect of a prescribed drug or not (see ‘Interactions between different symptoms, conditions and medicines’). As with people’s feelings and opinions about medicines (see ‘Different views on medicines’), those we interviewed expressed a range of opinions and views on side effects. Some people were frightened of the prospect of side effects with a new medicine, even if they had not experienced any in the past. People often avoided reading the information leaflets that come with prescription and over-the-counter medicines for this reason. Others found that they experienced side effects with a medicine when they first started using it, but then things ‘calmed down,’ perhaps after the dose was altered or reduced or their body had adjusted to the medicine. At one extreme, people said they had experienced no or very few side effects; at the other people suffered side effects that were so bad they wondered whether it would be better to live with the symptoms of their condition/s rather than the side effects of the treatment. They made a trade-off decision between symptom control and quality of life in light of side effects.

Allergies to medicines 

As well as the complications brought by multiple health problems, several people were allergic to a particular medicine or could not tolerate medicines containing certain substances. For example, Leonard was allergic to penicillin and John did not tolerate medicines containing opioids. David was allergic to aspirin and it had taken a while to find an alternative treatment. The first alternative he had tried had made him feel “faint and very light headed”. This was similar to Jeffery’s account of a medicine where he stated that he “sometimes feels a little giddiness.” Because John didn’t tolerate opioids, he had to rely on aspirin based painkillers and took another medicine to counteract stomach problems that can happen after using aspirin.
Side effects

Anne X said that she was “terrified” about side effects and found it hard to take new medicines as she is “on such a bucketful” already (see also, ‘Dealing with multiple medicines’). Andrew’s consultant thought that a prescription medicine he was taking might have caused him to feel faint rather than a problem with his heart as Andrew had suspected. Farza found that medications taken for anxiety and other mental health problems led to weight gain. Chris found that blood pressure medicines made him feel the cold more in the winter. Pat’s blood pressure ended up too low as a result of her prescription and she reported passing out until the treatment was changed. Sue was taking a drug which meant she had to avoid sunlight. Jean needed to take anticoagulants to lower her risk of developing blood clots but couldn’t because of the risk of bleeding into her brain. Anne X reported that when the dose of one of her medicines was increased it caused her a dry mouth. Both Steve and Eric found that they suffered constipation as a result of taking prescribed medicines, but this was seen as a small price to pay for symptom relief.
Problems with medicines

Medicines had caused some people problems. Gogs had steroid injections which she said left her “looking like a burns victim.” Robert had taken a lot of steroids in the past and was diagnosed with osteoporosis following a densitometry test. He had also had internal bleeding from using warfarin. Steve believed that his arthritis had been caused (or magnified) by steroids and he was having to take some medicines to counteract the potentially harmful effects of other ones (see also ‘Risks and potential harms for patients’). Graham, a tutor on the NHS Expert patient programme, had resolutely refused to take steroids when he was diagnosed with rheumatoid arthritis more than 20 years ago (note alternative treatments are now available). He had also refused to take a widely used anti-inflammatory medicine. Fred was taking a tablet that came with a warning not to touch it as it caused blisters. Although he worried about swallowing a tablet that came with such a warning, it was effective in getting rid of debilitating dizziness, nausea and vomiting. He attributed the loss of a tooth to taking this medicine.
Gogs reported numerous problems related to the medicines she was given for rheumatoid arthritis. Her experiences included weight loss, vomiting, diarrhoea, and liver problems. She reported feeling that a consultant seemed to take personal offence at the suggestion that a medicine which they had prescribed could possibly be causing any bad effects.
Epilepsy

Side effects of treatment were regularly discussed by people with epilepsy, especially where their seizures were poorly controlled by medicines (see also ‘Different views on medicines’). Loraine had taken anti epilepsy drugs since aged 5 months old. As a result she had developed bone problems and blood disorders and was having to take folic acid and vitamin D. It took Tony 2 years to get his medicines sorted out when he was diagnosed with epilepsy in his late 30s. At first, the side effects were “horrendous” but now he says that the side effects are “nothing drastic”. Anne Y had experienced an extreme reaction to an epilepsy drug that led to a hospital admission. She has been told that aggression can be a side effect of her drugs and she reported bad memory, irritability and being bad tempered around the time of her interview. Tammy believed that anti-epileptic drugs are sedatives and was upset when her GP wanted her to take yet another medicine that would make her feel drowsy. Lottie, with poorly controlled seizures, wondered why she bothered dealing with the side effects of her medicines when they weren’t seen to work in any case. She wondered whether it would be easier to deal with seizures, rather than the side effects of the drugs. Amy did not have epilepsy but she reported having to take her pain medicines at night as they knock her out if she takes them during the day.
Diabetes

Tales of previous side effects were also told by people with diabetes. As with epilepsy, diabetes was seen as challenging in terms of complicating, or leading to other conditions. Medicines taken for other conditions might also make diabetes worse (see ‘Interactions between different symptoms, conditions and medicines’) as happened in Tammy’s case. Ronald spoke about how diabetes medicines had “made me feel really ill.” Leonard reported a similar experience, although everything was fine after the initial dose was halved. Ann was pleased that the medicines used to treat her diabetes initially did not come with side effects. However, when she went on insulin she found that she put on a stone in weight within the first 6 months. Jeffrey, who had diabetes and heart disease, was unusual in saying that he was perfectly happy with his treatment regime and didn’t experience side effects.

Feedback

Please use the form below to tell us what you think of the site. We’d love to hear about how we’ve helped you, how we could improve or if you have found something that’s broken on the site.

Make a Donation to healthtalk.org





Find out more about how you can help us.

Send to a friend

Simply fill out this form and we'll send them an email